MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF MULTIPIECE IOL; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF MULTIPIECE IOL; INTRAOCULAR LENS
Model Number MA60AC
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/29/2026
Type of Reportable Event Malfunction
Event or Problem Description
A nurse reported that, during an intraocular lens (iol) implant procedure, an attempt was made to insert the lens using a shooter and cartridge.The lens did not load properly.The nurse switched to another company shooter; however, the lens did not deploy properly.The lens was removed from the field and replaced with a new lens, which inserted appropriately with a shooter and cartridge on the first attempt.The nurse stated that the first lens could be shipped if required.The lens did not touch the patient, and insertion was not attempted.The nurse reported that, when the injector was taken from the scrub technician, the lens appeared to be in the wrong position, with both haptics coming out toward the same side.An attempt was made to inject the lens on the mayo stand to remove and reload it; however, it became stuck at the tip and would not be expelled.Forceps were used to remove the lens from the cartridge.The scrub technician believed that the blue injector may have caused the issue.Additional information has been requested but is not available at the time of this report.
 
Additional Manufacturer Narrative
The lens was returned positioned incorrectly in the lens case inside the lens carton.Solution was dried on the lens.The optic was semi-folded.Both haptics were bent with the distal areas pointed in the same direction.One haptic was twisted in the distal area, away from the optic.The other haptic was bent at the gusset area at the entrance to the haptic insertion area and folded over the anterior optic surface.A device history record review and a non-conformance review of the reported lot number was conducted.The deviation review did not reveal any potential contributing factors to the reported complaint and all corresponding production release specifications defined in the device master record were met.Qualified associated products were indicated.The root cause cannot be determined for the reported complaint.Both haptics were bent with the distal areas pointed in the same direction, as reported.It is unknown if the multipiece lens was loaded correctly.The instructs for use (ifu) instructs: use holding forceps to grasp the lens by the optic edge and gently place the lens anterior side up into the back of the ophthalmic viscosurgical device (ovd)-filled cartridge.The lens should be inserted until it is centered with or slightly past the outline etched into the top of the cartridge.Lenses with a 6.5 millimeter (mm) optic diameter may need to be pre-folded for easy entry into the back of the cartridge.Lens may be pre-folded by gently applying pressure to the edge of the lens while holding the central optic with forceps.The trailing haptic will extend from the proximal end of the cartridge.Position the trailing haptic to the left of the haptic post as shown in the detailed view.This will allow the plunger to go past the haptic during the initial advancement of the plunger into the cartridge.Verify the lens is positioned on the bottom surface of the cartridge.The haptic should be maintained to the left of the post when the lens is loaded correctly.Accurate positioning of the lens will decrease the potential for optic and haptic damage.It is unknown if adequate viscoelastic was used in the cartridge.The ifu instructs to completely fill the cartridge with ovd immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd, which may result in damage.Important: the plunger should make initial contact with the cartridge at the ramp.In the event the plunger does not contact the cartridge at the ramp, do not use the handpiece and contact alcon.The handpiece ifu instructs: verify that the plunger tip is properly engaging the lens optic and that the lens moves forward at the same rate as the plunger while slowly advancing the plunger forward to avoid damaging the lens.When the threads on the knob make contact with the barrel, turn the knob clockwise approximately half turn to engage the threads and then stop.The intraocular lens (iol) will now be in the dwell position.Inspect to ensure the plunger is behind the optic.The scrub tech suggested that the blue injector caused the haptic damage.The initial report was that a company iii handpiece (blue) and then a company ii (green) handpiece were used in succession to try to advance the lens.This is not a recommended practice per the ifu.The company cartridge is a single use device.It is unknown if the lens was damaged in the first attempt to deliver or the second attempt to deliver.Updated information indicated that when the doctor took the injector (handpiece with lens loaded in cartridge) from the scrub tech, the lens looked like it is in the wrong position with both haptics coming out towards the same side.The doctor tried to inject it on the mayo stand to see if the lens would come out and then reload the lens, but it got stuck at the cartridge tip.The doctor used forceps to pull it out of the cartridge.The file indicated that a backup lens was loaded into a b cartridge and the lens deployed as expected with the company ii handpiece (green).The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.

Brand Name
ACRYSOF MULTIPIECE IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
246 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
246 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key25259968
Report Number1119421-2026-01113
Device Sequence Number10535348
Product Code HQL
UDI-Device Identifier00380652552561
UDI-Public(01)00380652552561(17)270309(11)220311(10)15368351
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 05/22/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMA60AC
Device Catalogue NumberMA60AC.220
Device Lot Number15368351
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/13/2026
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/30/2026
Initial Report FDA Received Date05/22/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/11/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MONARCH II IOL DELIVERY SYSTEM, CARTRIDGE B.; MONARCH II IOL DELIVERY SYSTEM, INJECTOR.; MONARCH III IOL DELIVERY SYSTEM, INJECTOR.
Patient SexUnknown